Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 61, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Sep 1, 2017, 5:24 PM EDT for Volusia County, Florida. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2017, 5:24 PM EDT (21:24 UTC)
- Expired
- Sep 1, 2017, 6:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Volusia County, FL
The radar
The Jacksonville radar (KJAX), 139 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 9.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2226 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
268
WUUS52 KMLB 012124
SVRMLB
FLC127-012215-
/O.NEW.KMLB.SV.W.0061.170901T2124Z-170901T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
524 PM EDT FRI SEP 1 2017
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
North central Volusia County in east central Florida...
* Until 615 PM EDT
* At 523 PM EDT, a severe thunderstorm was located over
Ormond-By-the-Sea, moving northeast at 5 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Daytona Beach, Ormond Beach, Holly Hill, Ormond-By-the-Sea and
Daytona Beach Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2943 8107 2921 8096 2915 8121 2926 8125
2927 8115 2936 8115 2941 8116 2942 8114
2943 8111
TIME...MOT...LOC 2123Z 220DEG 6KT 2932 8111
HAIL...0.75IN
WIND...60MPH
$$
Sedlock3 follow-up statements
581
WWUS52 KMLB 012144
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
544 PM EDT FRI SEP 1 2017
FLC127-012215-
/O.CON.KMLB.SV.W.0061.000000T0000Z-170901T2215Z/
Volusia FL-
544 PM EDT FRI SEP 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHEAST VOLUSIA COUNTY...
At 543 PM EDT, a severe thunderstorm was located over
Ormond-By-the-Sea, moving northeast at 5 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Daytona Beach, Ormond Beach, Holly Hill, Ormond-By-the-Sea and
Daytona Beach Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2943 8107 2921 8096 2915 8121 2926 8125
2927 8115 2936 8115 2941 8116 2942 8114
2943 8111
TIME...MOT...LOC 2143Z 220DEG 6KT 2935 8109
HAIL...0.75IN
WIND...60MPH
$$
Sedlock152
WWUS52 KMLB 012154
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
554 PM EDT FRI SEP 1 2017
FLC127-012215-
/O.CON.KMLB.SV.W.0061.000000T0000Z-170901T2215Z/
Volusia FL-
554 PM EDT FRI SEP 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHERN VOLUSIA COUNTY...
At 554 PM EDT, a severe thunderstorm was located over
Ormond-By-the-Sea, moving northeast at 5 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ormond-By-the-Sea and Ormond Beach Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2943 8107 2930 8101 2927 8115 2936 8115
2941 8116 2941 8115 2942 8115 2942 8114
2943 8111
TIME...MOT...LOC 2154Z 220DEG 6KT 2936 8107
HAIL...0.75IN
WIND...60MPH
$$
Sedlock935
WWUS52 KMLB 012207
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
607 PM EDT FRI SEP 1 2017
FLC127-012216-
/O.EXP.KMLB.SV.W.0061.000000T0000Z-170901T2215Z/
Volusia FL-
607 PM EDT FRI SEP 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN VOLUSIA COUNTY WILL
EXPIRE AT 615 PM EDT...
The severe thunderstorm which prompted the warning has weakened and
moved offshore. Therefore, the warning will be allowed to expire.
However gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 2943 8107 2930 8101 2927 8115 2936 8115
2941 8116 2941 8115 2942 8115 2942 8114
2943 8111
TIME...MOT...LOC 2206Z 220DEG 6KT 2938 8106
$$
SedlockWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:45 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Sep 1, 3:45 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 345 PM EDT Fri Sep 1 2017 .DISCUSSION... Tonight...West coast sea breeze convection will gradually transition eastward across the nrn interior into the evening hours. Additional convection is also expected to develop across the remainder of the interior into late evening as outflow from storms to the west meet up with slow moving east coast sea breeze boundary. Will forecast high scattered range pops for much of the area into late evening and hold on to a slight chance of showers past midnight with deep layer moisture and SW flow across the area ahead of the mid level trough across the srn Ohio Valley. Could be a few stronger storms this evening with strong winds, locally heavy rain and frequent lightning. Storms will move toward the Atlantic mainly north of Melbourne where the offshore mid layer flow will be southwest and strong enough to move convection toward the intracoastal and near shore waters. Lows in the lower to mid 70s. Saturday-Monday...A mid level trough across Ohio Valley will move toward the NE US and keep mid level southwest flow and deep moisture across central Florida through the weekend. The low level ridge will remain across south Florida with low level southwest flow Saturday becoming lighter across the area on Sunday. Expect likely shower/thunderstorm chances across much of east central FL for Saturday with slightly lower coverage in the scattered range to end the weekend. Considerable cloudiness is expected each afternoon is expected with highs around 90 Saturday to the lower 90s Sunday. High pressure will become stronger north of the area on Monday with developing onshore flow. Mean moisture levels will decrease with POPs mainly in the 30-40 percent range. 12z guidance suggests there is still wide disparity in the evolution of a trough that will affect eastern parts of the country late next week. Some model/solutions and runs over the past few days have shown the trough cutting off well northwest of the area while others have shown a deeper and more progressive trough. The evolution of this trough will become more critical in the Day 7-8 time frame in the steering potentially of Irma. At this time we will have to continue to watch future model solutions to refine the longer range forecast. Previous extended forecast discussion follows... Tuesday-Friday...An amplified mid level short wave trough is progged by the global model guidance to dig southward into the MS/OH valleys through Thursday and extending well south to the Gulf Coast/northern GOMEX, before lifting out toward the end of next week. The trend for local sensible weather during the mid to late week period looks to be toward increasing deep layer mean moisture with surface winds gradually veering more southerly as the Atlantic ridge weakens. This results in increasing mid to late week rain chances. Temps look to be fairly close to normal. Guidance has been vacillating on whether next week's central-eastern CONUS trough will cut off or remain progressive. The 00Z operational runs have trended toward the latter solution, and (not surprisingly) their respective ensembles and means continue to show quite a bit of spread. The evolution of this trough will have a significant impact on to what extent the western flank of the Atlantic ridge erodes, and consequently, how close major Hurricane Irma will eventually get to the SE coast of the U.S. toward next weekend (days 8-10). While this is beyond the scope of the local 7-day forecast, it still merits mentioning, as we will be watching the trends throughout the weekend and next week. It goes without saying - but will be said again nonetheless - being more than a week out, we will be in a "wait and see" mode for the next several days, and probably well into next week. && .AVIATION... VFR outside of showers and thunderstorms this afternoon and evening. Isolated showers/storms possible along the east coast sea breeze with the highest coverage expected over the interior terminals and for DAB/TIX. Have kept VCTS longer from VRB, MLB, TIX, and DAB due to the possibility of some activity working its way back to the coast later this evening. Have also bumped up winds in TEMPO groups due to increased potential for stronger wind gusts with any thunderstorms. VFR then for the overnight through early Saturday afternoon. && .MARINE... Tonight...Southerly winds are expected to around 10 knots with seas generally 3 ft near shore up to 4-5 ft well offshore in an east swell. Higher shower and storm chances are expected mainly this evening through around 2 am across the Atlantic waters north of Sebastian. Saturday...Southerly flow will weaken to 5-10 knots with seas 2-3 ft near shore and 4-5 ft offshore in an east swell. Southwest steering flow will allow some storms to move offshore into the nearshore waters by mid to late afternoon. Sunday-Tuesday...The weak western nose of the Atlantic low level ridge lifts north across the local waters this weekend into early next week. This will result in winds slowly backing toward the SE and east, while speeds remain 10KT or less. Seas 2-3FT near shore and 3-4FT well offshore on Saturday will subside by about a foot early next week. && .PRELIMINARY POINT TEMPS/POPS... DAB 74 87 73 89 / 50 60 30 30 MCO 75 90 73 93 / 50 60 30 40 MLB 75 90 74 90 / 50 60 30 40 VRB 74 89 73 90 / 40 60 40 40 LEE 76 90 74 91 / 40 50 30 40 SFB 75 90 73 93 / 50 60 30 40 ORL 76 91 75 93 / 50 60 30 40 FPR 75 90 73 90 / 40 60 40 40 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && SHORT TERM/LONG TERM...Volkmer RADAR/IMPACT WX...Bragaw AVIATION...Combs
Hazardous weather outlook, Sep 1, 1:02 PM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 102 PM EDT Fri Sep 1 2017 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-020515- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 102 PM EDT Fri Sep 1 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... High moisture and instability over central Florida will bring a chance for strong afternoon thunderstorms. The first lightning storms of the day are expected to develop along the east coast sea breeze boundary this afternoon south of Melbourne, as well as north of the I-4 Corridor. Storms will focus over east central Florida north of the Beachline Expressway late this afternoon and early this evening as the sea breeze boundaries interact. Some storms will produce wind gusts between 40 and 50 mph, with the possibility of severe winds around 60 mph late this afternoon and early evening. Frequent to excessive lightning strikes, very heavy downpours, and small hail will be possible as well. .FLOOD IMPACT... Local heavy rain will be possible mainly from Brevard and Osceola counties northward where thunderstorms concentrate this afternoon and evening. Rainfall amounts between 2 and 3 inches will be possible within a 60 to 90 minute time frame that will produce ponding of water on roadways and flooding in poor drainage areas. .RIP CURRENT IMPACT... An increasing east swell will bring a moderate risk for rip currents along area beaches. The greatest threat will be through early this afternoon due to tidal effects. Remember to swim near a lifeguard and never swim alone. .MARINE THUNDERSTORM GUST IMPACT... Afternoon storms capable of generating wind gusts in excess of 35 knots will pose a hazard to boats on inland lakes, as well as the Atlantic and Intracoastal Waters, especially north of Sebastian Inlet. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Deep moisture will remain over central Florida through weekend, allowing scattered to numerous showers and thunderstorms to develop each afternoon and early evening, especially over the interior counties. The primary threats will be lightning strikes, strong wind gusts, and local heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotters are requested to monitor the weather and self activate if needed. Spotters are encouraged to report rainfall amounts of 3 inches or greater. Bragaw
In the hours before
Special weather statement, Sep 1, 5:03 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Melbourne FL
503 PM EDT FRI SEP 1 2017
FLZ041-141-012200-
Inland Volusia County FL-Coastal Volusia County FL-
503 PM EDT FRI SEP 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR VOLUSIA COUNTY UNTIL 600 PM
EDT...
At 458 PM EDT, Doppler radar was tracking strong thunderstorms
developing southward from northeast Volusia County and Ormond by the
Sea. Activity will continue to develop further southward into this
evening with movement toward the north or northeast at around 10
mph..
Wind gusts of 45 to 55 mph will be possible with these storms.
Locations impacted include...
Deltona, Daytona Beach, Port Orange, Ormond Beach and DeLand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall will be possible with current and future storms,
and may lead to localized flooding. Do not drive your vehicle
through flooded roadways.
Frequent cloud to ground lightning will also be possible with some
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 2943 8107 2909 8090 2893 8078 2881 8074
2886 8135 2926 8124 2927 8115 2941 8116
2943 8111
TIME...MOT...LOC 2058Z 240DEG 49KT 2944 8105
SedlockThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 11:12 PM EDT | Areal Flood Advisory | MLB | Lake, Orange, Osceola, Seminole | 93 min |
| Sep 1, 5:03 PM EDT | Special Weather Statement | MLB | Volusia | 57 min |
| Sep 1, 5:28 PM EDT | Special Marine Warning | MLB | 3 hr | |
| Sep 1, 5:50 PM EDT | Areal Flood Advisory | MLB | Volusia | 85 min |
| Sep 1, 6:43 PM EDT | Special Weather Statement | MLB | Seminole | 47 min |
| Sep 1, 7:31 PM EDT | Areal Flood Advisory | MLB | Seminole, Volusia | 89 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.